Anaphylaxis Following Intravenous Methylprednisolone Sodium Succinate: A Case Report.
Fatimah Alahmari, Yahya Shabi
✦ AI-curated · Sources linked
Case in brief
A 45-year-old woman with rheumatoid arthritis developed generalized pruritic erythema and raised lesions, dyspnea, hypoxemia, bradycardia, and reduced consciousness within 5 minutes of starting intravenous methylprednisolone sodium succinate 250 mg. Symptoms resolved after the infusion was stopped and intramuscular epinephrine was given. Re-administration of the same formulation in graded steps reproduced the cutaneous and respiratory symptoms, bradycardia, and hypoxemia; she required epinephrine and supportive treatment. Tryptase and formal allergy testing were not obtained. She later reported tolerating oral prednisolone and had no recurrence during 3 months of follow-up.
What made this case unusual
The anaphylactic episodes included bradycardia, an atypical cardiovascular presentation that could lead clinicians to overlook anaphylaxis. Re-exposure reproduced the reaction, but testing could not identify whether the culprit was the corticosteroid, succinate ester, or an excipient.
Diagnostic / clinical pearl
Bradycardia does not exclude anaphylaxis. After a clinically convincing reaction, a graded challenge is not desensitization and is not a recommended diagnostic strategy; document the implicated formulation rather than applying a nonspecific steroid-allergy label.